×

Monotonicity and comparison results for nonnegative dynamic systems. I: Discrete-time case. (English) Zbl 1249.60168

Summary: In two subsequent parts, monotonicity and comparison results will be studied, as a generalization of the pure stochastic case for arbitrary dynamic systems governed by nonnegative matrices. Part I covers the discrete-time and Part II the continuous-time case. The research has initially been motivated by a reliability application contained in Part II.
In Part I, it is shown that monotonicity and comparison results, as known for Markov chains, do carry over rather smoothly to the general nonnegative case for marginal, total and average reward structures. These results, though straightforward, are not only of theoretical interest by themselves, but also are essential for the more practical continuous-time case in Part II (see [Kybernetika 42, No. 2, 161-180 (2006; Zbl 1249.60169)]). An instructive discrete-time random walk example is included.

MSC:

60J27 Continuous-time Markov processes on discrete state spaces
91B62 Economic growth models

Citations:

Zbl 1249.60169
PDF BibTeX XML Cite
Full Text: EuDML Link

References:

[1] Adan I. J. B. F., Wal J. van der: Monotonicity of the throughput in single server production and assembly networks with respect to buffer sizes. Queueing Networks with Blocking, North Holland, Amsterdam 1989, pp. 345-356
[2] Adan I. J. B. F., Wal J. van der: Monotonicity of the throughput of a closed queueing network in the number of jobs. Oper. Res. 37 (1989), 953-957 · Zbl 0696.60087
[3] Dijk N. M. van, Puterman M.: Perturbation theory for Markov reward processes with applications to queueing systems. Adv. in Appl. Probab. 20 (1988), 79-87 · Zbl 0642.60100
[4] Dijk N. M. van, Wal J. van der: Simple bounds and monotonicity results for multi-server exponential tandem queues. Queueing Systems 4 (1989), 1-16 · Zbl 0664.60093
[5] Dijk N. M. van: On the importance of bias-terms for error bounds and comparison results. Numerical Solution of Markov Chains (W. J. Stewart, Marcel Dekker, New York 1991, pp. 640-654
[6] Dijk N. M. van: Bounds and error bounds for queueing networks. Ann. Oper. Res. 36 (2003), 3027-3030
[7] Dijk N. M. van: Queuing Networks and Product Forms. Wiley, New York 1993
[8] Dijk N. M. van, Sladký K.: Error bounds for dynamic nonnegative systems. J. Optim. Theory Appl. 101 (1999), 449-474 · Zbl 0946.90106
[9] Dijk N. M. van, Sladký K.: Monotonicity and comparison results for nonnegative dynamic systems. Part II: Continuous-time case and reliability application. Kybernetika 42 (2006), No. 2 · Zbl 1249.60169
[10] Dijk N. M. van, Taylor P. G.: On strong stochastic comparison for steady state measures of Markov chains with a performability application. Oper. Res. 36 (2003), 3027-3030
[11] Gross D., Miller D. R.: The randomization technique as a modelling tool and solution procedure over discrete state Markov processes. Oper. Res. 32 (1984), 343-361 · Zbl 0536.60078
[12] Keilson J., Kester A.: Monotone matrices and monotone Markov processes. Stoch. Process. Appl. 5 (1977), 231-241 · Zbl 0367.60078
[13] Massey W. A.: Stochastic ordering for Markov processes on partially ordered spaces. Math. Oper. Res. 12 (1987), 350-367 · Zbl 0622.60098
[14] Melamed B., Yadin N.: Randomization procedures in the computation of cumulative-time distributions over discrete state Markov processes. Oper. Res. 32 (1984), 926-943 · Zbl 0546.90038
[15] Shantikumar J. G., Yao D. D.: Monotonicity proporties in cyclic queueing networks with finite buffers. Queueing Networks with Blocking, North Holland, Amsterdam 1989, pp. 345-356
[16] Sladký K.: Bounds on discrete dynamic programming recursions I. Kybernetika 16 (1980), 526-547 · Zbl 0454.90085
[17] Stoyan D.: Comparison Methods for Queues and Other Stochastic Models. Wiley, New York 1983 · Zbl 0536.60085
[18] Tsoucas P., Walrand J.: Monotonicity of throughput in non-Markovian networks. J. Appl. Probab. 26 (1989), 134-141 · Zbl 0673.60097
[19] Whitt W.: Comparing counting processes and queues. Adv. in Appl. Probab. 13 (1981), 207-220 · Zbl 0449.60064
[20] Whitt W.: Stochastic comparison for non-Markov processes. Math. Oper. Res. 11 (1986), 608-618 · Zbl 0609.60046
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.